Alert archive / Arizona / Flash Flood Warnings in 2025

Flash Flood Warning 8, NWS Tucson, AZ

July 4, 2025Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 4, 2025, 12:20 PM MST for Cochise County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2025, 12:20 PM MST (19:20 UTC)
Expired
Jul 4, 2025, 2:47 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 140 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.3 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2025-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2025-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1914 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WGUS55 KTWC 041920
FFWTWC
AZC003-042215-
/O.NEW.KTWC.FF.W.0008.250704T1920Z-250704T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1220 PM MST Fri Jul 4 2025

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Eastern Cochise County in southeastern Arizona...

* Until 315 PM MST.

* At 1220 PM MST, Doppler radar indicated thunderstorms producing 
  between 1 and 2 inches of heavy rain across the southeast portions 
  of the Chiricahua Mountains. Flash flooding is ongoing or expected 
  to begin shortly, especially within Horseshoe Canyon that drains 
  west of the town of Rodeo New Mexico along the Arizona and New 
  Mexico border. In addition, roadway dips and other low-lying areas 
  along Highway 80 may be impacted.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Mainly rural areas of Eastern Cochise County.

This includes Route 80 between mile markers 408 and 415.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3178 10923 3175 10920 3171 10911 3174 10907
      3179 10905 3185 10905 3183 10913 3182 10920
      3182 10923

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CWR
1 follow-up statement
214 
WGUS75 KTWC 042147
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
247 PM MST Fri Jul 4 2025

AZC003-042157-
/O.CAN.KTWC.FF.W.0008.000000T0000Z-250704T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
247 PM MST Fri Jul 4 2025

...FLASH FLOOD WARNING IS CANCELLED FOR EASTERN COCHISE COUNTY...

Flash flooding is no longer expected to pose a threat. Please 
continue to heed remaining road closures.

&&

LAT...LON 3178 10923 3175 10920 3171 10911 3174 10907
      3179 10905 3185 10905 3183 10913 3182 10920
      3182 10923

$$

CWR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 9:59 AM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 4, 9:59 AM MST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
959 AM MST Fri Jul 4 2025

.SYNOPSIS...A drying trend is expected for today into this
weekend with mainly isolated storm coverage focused on locales
south of Tucson. Temperatures will remain below normal through
Friday before warming back up to above normal levels by Sunday and
continuing through much of next week.

&&

.DISCUSSION...Independence Day is one of those perfect holidays
to get together with family and friends, enjoy your time in the
moment and also reflect on the past. I guess we do the same type
of thing with meteorology. Southeast Arizona has successfully
made its move into the 2025 Monsoon this past week with plenty of
thunderstorm activity the past several days already under our
belt. Not all Monsoon seasons are like that. Some storm activity
kinda trickles into the area over the first half of July.

In any event, we have been advertising a decrease in thunderstorm
activity today into this weekend and it looks like that will hold
tight. The upper pattern this morning is defined by the 500 mb
high center building into Southeast Arizona from the WSW, in the
wake of the departing trough which is currently moving through
the Rockies. The latest GOES PWAT imagery indicated slightly over
an inch of precipitable water acrSct debris clouds will
gradually decrease this morning. oss the southern half of Arizona
this morning. Surface dewpoints are in the lower to mid 60s across
valley locations, but should begin to mix out into the upper 40s
to mid 50s by this afternoon. There is a weak 850-700 mb Theta-E
ridge axis that extends across Sonora Mexico into Santa Cruz
county this morning. Normally, this should be enough moisture for
storms to feed off of today...but the position of the upper high
should should hinder deep convection across the area. At 9 AM MST,
we are seeing quite a bit of CU developing over the higher
terrain. Expect these to start bubbling over the mountains today
as the CU field expands over the valleys early this afternoon.
Storms won't be non-existant today. Expect isolated to low-end
scattered convection to develop today across mainly Santa Cruz
and SW half of Cochise this afternoon. There is ample moisture to
work with...so the storms will be capable of producing locally
heavy rain today. In fact, the 04/12Z HREF indicates on their 3-hr
ensemble probability matched mean QPF a 30-50 percent chance of
1+ inch of rainfall.

We will see a reinforcement of lower level moisture across our
neck of the woods overnight tonight into Saturday as a weak gulf
surge spill into the lower deserts of SW Arizona. Despite the
increase in moisture across the Western portions of the forecast
area, The coverage of thunderstorms Saturday will also be limited,
with the focus for storms shifting a little farther west into
Santa Cruz county into the Tohono O'odham Nation.

The 500 mb high is expected to slowly drift northward into NE AZ
Sunday into the first half of next week. Although this seems like
a subtle shift, this does change the direction of the flow from
the SW to a more divergent NE flow, which is more conducive for
thunderstorm activity Monday thru Wednesday. The only downside is
that this will also lift the 300 mb high into WRN AZ. This will
not only limit thunderstorms coverage across the western portions
of thew forecast area, but will also warm us up. The 04/15Z NBM
probabilities of reaching 110 degrees at the Tucson International
Airport (KTUS) are now 17% Tuesday, 41% Wednesday and 24%
Thursday. Nobody is a fan of that. For now, the warm celebrations
with a quiet-ish holiday weekend will have to suffice.

&&

.AVIATION...Valid through 05/18Z. SCT-BKN 7-12k ft AGL will dvlp
aft 04/19Z. ISOLD-SCT SHRA/TSRA are expected through 04/04Z with
CIGS BKN 5-8k ft AGL and gusty outflow winds up to 40 kts. Surface
winds generally WLY 8-13 kts, becoming SLY less than 10 kts
overnight. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Slightly below normal temperatures today, then
warming back this weekend into next week. Expect isolated to
scattered showers and thunderstorms this afternoon into this
evening mainly south and southeast of Tucson. A decrease in
thunderstorm activity is expected this weekend as the area
transitions into a low grade monsoon pattern. An eventual uptick
in monsoon activity is possible the middle of next week but will
be dependent on how quick the high pressure aloft shifts north.
Winds generally light and under 15 mph with the exception of gusty
and erratic winds up to 35-45 mph near any thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:07 PM MSTAreal Flood AdvisoryTWCPima113 min
Jul 3, 6:25 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 4, 2:08 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 4, 2:33 PM MSTFlash Flood Warning Considerable damage threatTWCCochise117 min
Jul 4, 4:24 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Jul 4, 4:26 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz2 hr

Nearby

Flash Flood Warnings in Arizona, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.